Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Binghamton, NY

May 29, 2020Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at May 29, 2020, 5:05 PM EDT for Bradford County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 5:05 PM EDT (21:05 UTC)
Expired
May 29, 2020, 7:10 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 54 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WGUS51 KBGM 292105
FFWBGM
PAC015-300000-
/O.NEW.KBGM.FF.W.0002.200529T2105Z-200530T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
505 PM EDT Fri May 29 2020

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  East central Bradford County in northeastern Pennsylvania...

* Until 800 PM EDT.

* At 504 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Wysox, Herrick, Wyalusing, Le Raysville, Rushville, Herrickville,
  Brushville, Camptown, Cherrytown and Terrytown.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4165 7639 4181 7644 4188 7626 4189 7614
      4182 7612 4165 7612

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

MJM
1 follow-up statement
829 
WGUS71 KBGM 292310
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
710 PM EDT Fri May 29 2020

PAC015-292319-
/O.CAN.KBGM.FF.W.0002.000000T0000Z-200530T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-
710 PM EDT Fri May 29 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL BRADFORD COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose an immediate threat. Please continue to heed 
any remaining road closures. Additional thunderstorms and possibly 
more heavy rain could develop this evening...so be sure to monitor 
the latest weather conditions closely.

LAT...LON 4165 7639 4181 7644 4188 7626 4189 7614
      4182 7612 4165 7612

$$

MJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:44 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 29, 2:44 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
244 PM EDT Fri May 29 2020

.SYNOPSIS...
A storm system will spread thunderstorms across NY and PA
today, with some storms containing strong winds, hail, and heavy
downpours. Cooler weather will return Saturday morning and last
into Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

243 PM update...

A severe thunderstorm watch is now in effect for our
Northeastern PA counties and over the eastern half of Upstate
NY. The best combination of MLCAPE values (>1500 j/kg) and eff
Layer helicity (~100) exists along and east of I-81 over NY
State. While helicity remains marginal, the short term models
forecast shear to increase late this afternoon into early
evening.

Thunderstorm activity west of the watch box has struggled to
organize with cores collapsing before reaching severe levels. We
will continue to monitor thunderstorms as they enter the more
favorable environment over the eastern forecast area.

Another line of thunderstorms will move in from Western NY along
the cold front this evening. Cooler, drier air will bring the
thunderstorm threat to an end late this evening. Showers will
taper off toward morning.

An isolated shower will remain possible on Saturday as
temperatures climb into the lower 70s under a mix of sun and
clouds.

Much cooler air will dive into NY and PA Saturday night.
Temperatures will fall into the lower and middle 40s.

1059 AM update...

Sunny breaks late this morning are allowing the atmosphere to
rapidly destabilize. SPC's SREF probability maps now show a
strong chance for >1000 mixed layer CAPEs east of I-81 with low
level helicity maximized from our eastern borders into New
England. In addition, the humid lower atmosphere will yield LCL
heights at or below 750m through the afternoon and evening
hours.

As we discussed in yesterday afternoon's update, the best chance
for rotating updrafts will be over our eastern forecast area.
But all of Upstate NY looks primed for severe weather this
afternoon, with the main threats being damaging winds, hail, and
very heavy downpours.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

A surface high over Wisconsin will slowly slide to the south and
east and be over Virginia by Monday. This will keep a northwest
flow of cool air over the region in the period. Instability
with the upper trough will be enhanced by a couple of weak waves
so with heating, clouds and a few sprinkles are possible
through the period, especially in the afternoon and evening.

Temperatures will average about 10 degrees below normal for the
end of May.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
No changes to the long term. Period will feature slowly building
upper heights and a return to near normal temperatures. Waves
passing by will bring the chance for showers, especially Tuesday
night into Wednesday.

400 am update...

Weather pattern next week starts off on the cool side with a
few light rain showers Monday...especially in the
afternoon...when the air mass on the back side of a departing
cold trough becomes diurnally unstable. Temperatures on Monday
will be able to warm into the lower to mid 60s, but dew points
will still remain in the 30s and 40s. Precipitation chances are
very low, and the eventual result may end up being just some
convective cumulus in the afternoon with virga.

Another cool night expected Monday night with temps dropping
off into the lower to mid 40s. However, a warming trend will
begin Tuesday through the middle of the week with highs on
Tuesday in the mid 60s to near 70...and temperatures into the
mid to upper 70s by Thursday.

The overall synoptic pattern will begin to be defined by a
broad, and relatively flat upper ridge building across the Upper
Midwest into the Northeast on Tuesday. There is some indication
of a few embedded short waves riding ewd across this ridge over
the Great Lakes through the Northeast, which would generate
scattered showers and storms. The timing and location of these
waves are quite uncertain, so will continue to carry chance pops
from late Tuesday through Thursday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A line of thunderstorms with heavy downpours, strong winds, and
small hail will move across the terminals this afternoon and
evening. Although scattered thunderstorms will be over the
region from now through the evening hours, the most likely time
for strong to severe thunderstorms will be between 19z and 23z.

Outside of storms, skies will be scattered to broken with
ceilings between 2500 and 4000 feet. MVFR restrictions are
likely in thunderstorms.

After the cold front moves through this evening, winds will
shift to the west at 5 to 10 knots. We are forecasting a broken
ceiling around 2500 to 3500 feet overnight with VFR conditions
developing in partial clearing after sunrise.

Outlook...

Saturday afternoon through Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...BJT/DGM
AVIATION...DJP
Hazardous weather outlook, May 29, 2:31 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
231 PM EDT Fri May 29 2020

NYZ015>018-022>025-044-301845-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-
231 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

A few thunderstorms moving across the region this afternoon and
evening will produce brief heavy downpours and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-036-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
301845-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
231 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions. Please relay any information about severe weather to the
NWS while following local, state and CDC guidelines.

In the hours before

Local storm report, May 29, 4:21 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             NEW ALBANY              41.60N  76.44W
05/29/2020  E0.25 INCH       BRADFORD           PA   TRAINED SPOTTER

&&

MORFORD
Special weather statement, May 29, 4:28 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
428 PM EDT Fri May 29 2020

NYZ009-292100-
Northern Oneida NY-
428 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONEIDA COUNTY
UNTIL 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles west of Camden, moving northeast at 45 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Camden, Florence, Point Rock and Glenmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4342 7555 4342 7553 4346 7545 4335 7559
      4331 7586 4332 7587 4332 7588 4348 7581
TIME...MOT...LOC 2027Z 239DEG 41KT 4336 7593

Butts
Special weather statement, May 29, 4:31 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
431 PM EDT Fri May 29 2020

NYZ009-018-036-037-292115-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
431 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ONEIDA...NORTHERN MADISON...AND EASTERN ONONDAGA COUNTIES UNTIL 515
PM EDT...

At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Syracuse to near La Fayette. Movement was east
at 40 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Onondaga, Syracuse, Rome, De Witt, Sullivan, Oneida, Lenox, Pompey,
North Syracuse and Solvay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4286 7535 4285 7620 4311 7625 4318 7596
      4317 7596 4318 7594 4316 7592 4315 7589
      4321 7588 4332 7543
TIME...MOT...LOC 2030Z 256DEG 34KT 4305 7617 4291 7614

Butts
Local storm report, May 29, 4:55 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     FLOOD            SOUTH BRANCH            41.65N  76.43W
05/29/2020                   BRADFORD           PA   PUBLIC

            STREETS AND ROADS FLOODED/CLOSED. SEVERAL VEHICLES
            STRANDED.

&&

MWG
Special weather statement, May 29, 4:59 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
459 PM EDT Fri May 29 2020

NYZ009-037-292130-
Southern Oneida NY-Northern Oneida NY-
459 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ONEIDA COUNTY
UNTIL 530 PM EDT...

At 458 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Highmarket to 10 miles
west of Boonville to Taberg. Movement was east at 45 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Rome, Lee, Boonville, Forestport, Steuben, Ava, Remsen, Alder Creek,
Blossvale and Taberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

LAT...LON 4335 7508 4323 7575 4343 7563 4344 7565
      4342 7553 4361 7511
TIME...MOT...LOC 2058Z 260DEG 41KT 4352 7562 4345 7553 4331 7561

Butts
Local storm report, May 29, 5:04 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
504 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     DUNDEE                  42.52N  76.98W
05/29/2020                   YATES              NY   911 CALL CENTER

            TREE BLOCKING ROADWAY ON WALTER ROAD.

&&

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:15 PM EDTAreal Flood AdvisoryBGMBradford3 hr
May 29, 1:11 PM EDTSpecial Weather StatementBGMBradford34 min
May 29, 2:08 PM EDTSpecial Weather StatementBGMWyoming52 min
May 29, 2:59 PM EDTSpecial Weather StatementBGMBradford31 min
May 29, 3:08 PM EDTSevere Thunderstorm WarningBGMBradford67 min
May 29, 3:27 PM EDTAreal Flood AdvisoryBGMBradford3 hr
May 29, 3:30 PM EDTSpecial Weather StatementBGMWayne60 min
May 29, 3:50 PM EDTFlash Flood WarningBGMBradford3 hr
May 29, 4:05 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
May 29, 4:17 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna58 min
May 29, 5:16 PM EDTSpecial Weather StatementBGMSusquehanna44 min
May 29, 5:20 PM EDTSpecial Weather StatementBGMPike40 min

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.